Hail, Kittson
- When
- May 3, 3:20 PM CST
- Where
- Kittson County, 2.8 mi S of Enok
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 48.610, -96.780
Pea to nickel sized hail was reported.
As a cold front pushed just east of the Red River on the afternoon of May 3rd, a line of thunderstorms formed along it. Several of the storms produced small hail and a third storm produced a funnel cloud.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
As a cold front pushed just east of the Red River on the afternoon of May 3rd, a line of thunderstorms formed along it. Several of the storms produced small hail and a third storm produced a funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 3, 2:11 PM CST, 1 hour 9 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 311 PM CDT Fri May 3 2019 .SHORT TERM...(This evening through Saturday night) Issued at 307 PM CDT Fri May 3 2019 Challenge for the short term period is convective activity this evening which includes thunder potential and end timing. There is a narrow ribbon of instability with up to 500J/kg of CAPE that has developed within the WAA band of precip and SFC front with westerly wind push. Will see the activity continue to push to the east late this afternoon into the early evening. Precipitation is expected to be east of the area by 7 to 8 pm. Overnight tonight cold front is expected to drift south and bring some slight shower chances to the northern half of the FA. Then tomorrow the slight shower chances slide into the central and southern portions of the area. Temps remain on the cool side of normal with highs in the 50s. .LONG TERM...(Sunday through Friday) Issued at 307 PM CDT Fri May 3 2019 NW flow aloft gradually becomes more zonal as an upper low moves from wrn Ontario into Hudson bay. The zonal pattern persists through Mon night, when a short wave moves across the area. The wave could bring thunder to the far south with a rain-snow mix or snow late Mon evening. The upper level then transitions to a split- flow pattern with the northern stream over the northern tier keeping rather cool air in place, with daytime highs generally in the mid to upper 50s for the next work week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1225 PM CDT Fri May 3 2019 Primarily VFR CIGs with showers and possibly thunder at FAR early this afternoon. South winds will turn westerly and BKN skies will SCT out this evening into the overnight. A few scattered showers are possible overnight into the morning at DVL and GFK though placement not confident enough to add to TAF at this time. && .HYDROLOGY... Issued at 306 PM CDT Fri May 3 2019 Moderate flooding continues along the mainstem of the Red River from Oslo to the Canadian border. The Red River at Fargo/Moorhead and Grand Forks/East Grand Forks remains in minor flooding. Lastly, the Red River at Wahpeton/Breckenridge has fallen below flood stage and the warning has been cancelled. Although there will be a few showers and storms this afternoon, there will be little if any impact on the river system. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. River point flood warnings continue across portions of the region. Refer to the latest flood warnings and statements for detailed information on specific locations. && SHORT TERM...JK LONG TERM...Speicher AVIATION...JK HYDROLOGY...Speicher
Hazardous Weather Outlook National Weather Service Grand Forks ND 336 AM CDT Fri May 3 2019 MNZ002-005-006-008-009-013>017-022>024-027-028-030>032-040-NDZ006- 007-014-015-024-026-028>030-038-049-052-054-040845- Norman-Roseau-Lake Of The Woods-East Marshall-North Beltrami- Pennington-Red Lake-East Polk-North Clearwater-South Beltrami- Mahnomen-South Clearwater-Hubbard-West Becker-East Becker- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Traill-Barnes-Ransom- Sargent-Western Walsh County- 336 AM CDT Fri May 3 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight A few rumbles of thunder are possible across the area this afternoon into the early evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001-003-004-007-029-NDZ008-016-027-039-053-040845- West Polk-Clay-Kittson-West Marshall-Wilkin-Pembina- Eastern Walsh County-Grand Forks-Cass-Richland- 336 AM CDT Fri May 3 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight A few rumbles of thunder are possible across the area this afternoon into the early evening. Flooding continues along the mainstem Red River. Refer to the latest flood warnings and statements for detailed information on specific locations. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Flooding continues along the mainstem Red River. Refer to the latest flood warnings and statements for detailed information on specific locations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
419 PM CDT FRI MAY 3 2019
MNZ004-032215-
Kittson MN-
419 PM CDT FRI MAY 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KITTSON COUNTY UNTIL
515 PM CDT...
At 417 PM CDT, Doppler radar was tracking a strong thunderstorm near
Donaldson, or 31 miles northeast of Grafton, moving east at 15 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Lake Bronson around 450 PM CDT.
Halma around 500 PM CDT.
Lake Bronson State Park around 505 PM CDT.
Karlstad around 510 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4881 9641 4877 9640 4872 9641 4871 9640
4865 9639 4855 9639 4854 9643 4854 9689
4868 9693
TIME...MOT...LOC 2117Z 255DEG 12KT 4861 9679
JHThe Fargo/Grand Forks radar (KMVX), 127 km away, was scanning. The volume nearest the first event began at 21:20 UTC.
2 hail, 1 funnel cloud. Local standard time, as filed.
Pea to nickel sized hail was reported.
Pea to nickel sized hail was reported.
A funnel cloud was seen from numerous points, but was actually located near Fertile, Minnesota.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811510, 811511, 811509.